Florida, 2009Damaging Wind in Florida, July 9, 2009
July 9, 2009 · NWS MLB · 1 event in 1 county or zone
An isolated strong thunderstorm moved across southern Brevard County and produced minor damage to three manufactured homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated strong thunderstorm moved across southern Brevard County and produced minor damage to three manufactured homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 9, 1:15 PM EST, 1 hour earlier.
Area forecast discussion, Jul 9, 1:15 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT THU JUL 9 2009
.DISCUSSION...
REMAINDER OF THIS AFTERNOON...SHOWERS AND LIGHTNING STORMS
WILL MOVE WEST TO EAST AT AROUND 15 TO 20 MPH ACROSS THE CENTER
THIRD OF THE STATE. AN AREA OF STORMS OVER HIGHLANDS AND POLK
COUNTIES WILL MOVE OVER OKEECHOBEE AND SOUTHERN OSCEOLA COUNTIES AND
COUNTY AND INTO INDIAN RIVER...SAINT LUCIE AND MARTIN COUNTIES
DURING THE AFTERNOON AND EARLY EVENING. COOLER TEMPERATURES ALOFT
WILL STEEPEN MID LEVEL LAPSE RATES AND ENHANCE THE POTENTIAL FOR
STRONG GUSTY WINDS (WET MICROBURSTS) AND HAIL ESPECIALLY ALONG THE
COAST CAPE CANAVERAL SOUTH. SOME STORMS WILL BECOME STRONG TO
POSSIBLY SEVERE AS THEY APPROACH THE COAST/MARINE ENVIRONMENT CAPE
CANAVERAL TO JUPITER INLET. LOCATIONS ALONG THAT PORTION OF THE
COASTLINE SHOULD KEEP AN EYE TO THE WEST FOR APPROACHING STORMS.
FUNNEL CLOUDS AND WATER SPOUTS ARE NOT OUT OF THE QUESTION AS THE
STRONGER STORMS MOVE OVER THE COASTAL AND ADJACENT NEARSHORE
ATLANTIC WATERS.
TONIGHT...STORMS SHOULD WIND DOWN BY SUNSET AS DAYTIME HEATING
SUBSIDES AND ANY LINGERING STORMS/SHOWERS ENCOUNTER THE COOLING AIR
FROM BOTH THE AREAS BEING WORKED OVER AND/OR LOSS OF DAYTIME
HEATING. MID/HIGH LEVEL DEBRIS CLOUDINESS SHOULD DISSIPATE LATE
OVERNIGHT.
FRIDAY...DEEP SOUTHWEST FLOW WILL HAVE EMBEDDED SHOWERS IN IT AS IT
MOVES FROM THE EASTERN GULF OF MEXICO AND ACROSS WEST AND EAST
CENTRAL FLORIDA DURING THE MORNING. UPPER LEVEL TROUGH AXIS FORECAST
TO MOVE OVER THE PENINSULA DURING THE DAY. COOLER AND DRIER MID
LEVEL AIR MASS AND SOUTHWEST NORTHEAST MOVING VORTICITY MAXES MOVING
OVER THE AREA SHOULD TRIGGER SCATTERED SHOWERS AND ISOLATED STORMS
DURING THE MORNING. COVERAGE WILL INCREASE AS DAYTIME HEATING
DESTABILIZES THE LOWER ATMOSPHERE AND THE ALREADY DESTABILIZED MID
LEVELS WILL LEAD TO AT LEAST ISOLATED STRONG STORMS DURING THE
AFTERNOON HOURS. SEA BREEZE FORMATION ALONG THE COAST CAPE CANAVERAL
SOUTH WILL HAVE TO BE FACTORED IN FOR THE HAZARDOUS WEATHER PICTURE.
(PREVIOUS DISCUSSION)
SAT...DISTURBED/WET PATTERN WILL BEGIN TO TRANSITION TO MORE TYPICAL
SUMMER THUNDERSTORM REGIME AS TROUGH ALOFT WEAKENS AND RIDGE LIFTS
NORTH TOWARDS LAKE OKEECHOBEE. EXPECT ONE MORE DAY OF ABOVE NORMAL
RAINFALL COVERAGE...WITH ACTIVE SEA BREEZE BOUNDARIES WORKING INLAND
DURING THE AFTERNOON. STORMS EXPECTED TO MOVE INLAND OVER SOUTHERN
THIRD OF CWA...BUT ENOUGH SW STEERING FLOW OVER NORTHERN CWA SHOULD
KEEP CHANCE FOR STORMS NEAR COASTAL COUNTIES THROUGH THE DAY.
SUN-WED...DEEP LAYER RIDGE LIFTS TO CENTRAL PENINSULA AND REMAINS
GENERALLY STATIONARY THROUGH THE MIDDLE OF NEXT WEEK. MOISTURE
DEPTH LOWERS TO SEASONABLE NORMS. NORMAL MID SUMMER PATTERN OF
LIGHT WINDS AND ACTIVE/INLAND MOVING SEA BREEZE BOUNDARIES
SUGGESTS A 34-40 PERCENT COVERAGE OF STORMS EACH AFTERNOON. RAIN
CHANCES WILL BE GREATEST MID DAY TO EARLY AFTERNOON ACROSS THE
COASTAL COUNTIES...THEN TRANSITIONING TO THE INTERIOR COUNTIES BY
MID-LATE AFTERNOON. TEMPS NEAR NORMAL.
&&
.AVIATION...SCT/NMRS TSRA THROUGH SUNSET WITH MVFR TEMPO IFR
CONDITIONS AND THE POTENTIAL FOR SFC WND G40-50KT AND COIN SIZE HAIL
WITH STRONGER STORMS. ACTIVITY DIMINISHING AND MOST AREAS BECOMING
VFR AGAIN BTWN 1002Z AND 1004Z. ISOLATED MVFR SHOWERS AND LATE
MORNING STORMS 10/13Z-10/18Z.
&&
.MARINE...NDBC AND SCRIPPS BUOYS RECORDING LONG PERIOD 1 TO 2 FOOT
SEAS AND SOUTHWEST WINDS AROUND 10 KNOTS. AFTERNOON SEA BREEZES CAPE
CANAVERAL SOUTH WILL ENHANCE STRONG LIGHTNING STORM POTENTIAL AS THE
STORMS MOVE OFF THE MAINLAND...CROSSING THE INTRACOASTAL WATERWAY
(ICW) AND ENTER THE NEARSHORE WATERS CANAVERAL SOUTH. WEATHER WINDS
DOWN BY MIDNIGHT WITH PREVAILING SOUTHWEST FLOW TAKING OVER AGAIN.
FRI...SOUTHWEST WINDS AROUND 10 KNOTS WITH AFTERNOON SEA BREEZE
FORMING AND INCREASING THE POTENTIAL FOR MORE STRONG STORMS MOVING
OFF THE MAINLAND AND INTO THE ICW AND NEARSHORE WATERS MID TO LATE
AFTERNOON.
SAT-TUE...NO GRADIENT WIND/SEA CONCERNS. SAT AFTERNOON...STORMS
SHOULD PUSH INLAND SOUTH OF MLB...BUT MAY LINGER OR PUSH OFFSHORE
FARTHER NORTH DURING THE AFTERNOON/EARLY EVENING. SUN-TUE...NORTHERN
MOVING RIDGE AXIS WILL SHIFT STORM PATTERN MAINLY INLAND DURING THE
AFTERNOONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 87 72 87 / 40 60 30 50
MCO 74 90 73 91 / 30 60 30 50
MLB 72 88 70 89 / 30 60 30 40
VRB 73 89 72 90 / 30 60 30 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
WIMMER/LASCODY/SEDLOCK
Hazardous weather outlook, Jul 9, 10:06 AM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
1106 AM EDT THU JUL 9 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092330-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1106 AM EDT THU JUL 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE...COOLING TEMPERATURES ALOFT AND
DEVELOPMENT OF THE EAST COAST SEA BREEZE FROM AROUND CAPE
CANAVERAL SOUTHWARD WILL ALLOW NUMEROUS STORMS TO DEVELOP TODAY
WITH THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS.
ANY STORMS TODAY WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS...
STRONG WIND GUSTS OF 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND SMALL HAIL. A FEW OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
NEAR THE COAST AS THE EAST COAST SEA BREEZE DEVELOPS WITH THE MAIN
CONCENTRATION ALONG THE COAST CAPE CANAVERAL SOUTH WHERE THE SEA
BREEZE SHOULD FORM MID TO LATE AFTERNOON. THESE STORMS MAY PRODUCE
DAMAGING WIND GUSTS...COIN SIZE HAIL AND POSSIBLY A ROTATING STORM
OR WATERSPOUT AS THEY NEAR THE EAST COAST.
THERE WERE TWO AREAS WITH LIGHTNING VICTIMS IN EAST CENTRAL FLORIDA
ON WEDNESDAY. OFTEN THESE DANGEROUS STRIKES OCCUR WELL BEFORE OR
AFTER THE HEAVY RAIN IS OVER YOUR LOCATION. MOVE INDOORS WELL IN
ADVANCE OF AN APPROACHING STORM AND REMAIN INSIDE UNTIL 30 MINUTES
AFTER THE LAST THUNDER IS HEARD.
...RIP CURRENT IMPACT...
A LONG PERIOD EASTERLY SWELL AND HIGH ASTRONOMICAL TIDES WILL
CONTRIBUTE TO AN ELEVATED RIP CURRENT RISK AT THE BEACHES. ALWAYS
SWIM WITHIN SIGHT OF A LIFE GUARD AND NEVER SWIM ALONE.
...MARINE THUNDERSTORM GUST IMPACT...
EASTWARD MOVING STORMS WILL AFFECT THE INLAND LAKES MAINLY FROM
SOUTH BREVARD TO MARTIN COUNTY. THE SEA BREEZE FORMATION NEAR
THE EAST COAST WILL HELP STRENGTHEN STORMS OVER THE INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS. STRONG GUSTY WINDS...CLOUD TO
WATER LIGHTNING...A FEW WATERSPOUTS AND HEAVY RAIN CAN BE EXPECTED
FROM CAPE CANAVERAL TO JUPITER INLET. BOATERS SHOULD SEEK SAFE
HARBOR WELL BEFORE STORMS APPROACH FROM THE WEST.
...WATERSPOUT IMPACT...
A FEW WATERSPOUTS WILL BE POSSIBLE NEAR THE COAST AS STORMS MOVE OVER
THE COASTAL AREAS AND NEARSHORE WATERS FROM CAPE CANAVERAL TO
JUPITER INLET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HIGHER THUNDERSTORM CHANCES AND POTENTIAL FOR A FEW SEVERE STORMS CAN
BE EXPECTED AGAIN ON FRIDAY. THE SURFACE RIDGE WILL BEGIN TO SHIFT
NORTHWARD OVER CENTRAL FLORIDA THIS WEEKEND WITH A GRADUAL TREND
BACK TOWARD SCATTERED COVERAGE OF SEA BREEZE BOUNDARY GENERATED
LIGHTNING STORMS EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
GLITTO/UPDATE WIMMER
In the hours before
Special weather statement, Jul 9, 11:45 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1245 PM EDT THU JUL 9 2009
FLZ058-091730-
OKEECHOBEE-
1245 PM EDT THU JUL 9 2009
...STRONG THUNDERSTORMS AFFECTING SOUTH OKEECHOBEE COUNTY...
AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES WEST OF OKEECHOBEE...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE FOUR SEASONS
ESTATES...OKEE TANTIE STATE PARK AND TAYLOR CREEK.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
RL
Special weather statement, Jul 9, 1:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EDT THU JUL 9 2009
FLZ053-054-091900-
INDIAN RIVER-OSCEOLA-
221 PM EDT THU JUL 9 2009
...STRONG THUNDERSTORMS AFFECTING INDIAN RIVER COUNTY...SOUTHEASTERN
OSCEOLA COUNTY...
AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER YEEHAW JUNCTION...MOVING NORTHEAST AT 15 MPH.
OTHER VERY STRONG STORMS IN EASTERN INDIAN RIVER COUNTY BETWEEN
PARADISE PARK AND GIFFORD WERE ALSO MOVING NORTHEAST AT 15 MPH.
THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
SEDLOCK
Special weather statement, Jul 9, 1:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
259 PM EDT THU JUL 9 2009
FLZ047-054-091945-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
259 PM EDT THU JUL 9 2009
...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN BREVARD COUNTY...
NORTHEASTERN INDIAN RIVER COUNTY...
AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER FELLSMERE...MOVING EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE MICCO AND VERO
LAKE ESTATES.
THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
SEDLOCK
Thunderstorm Wind, Brevard
- When
- July 9, 2:15 PM EST
- Where
- Brevard County, 1.11 mi WNW of Micco
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 27.887, -80.516
Strong thunderstorm wind gusts produced minor damage to three manufactured homes. One home sustained roof damage and two others had awnings ripped away.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 9 to 10, 2009$2.4 million · 1 in hail · 27 events
- Flash Flooding and Hail in Iowa, July 9, 2009$2.0 million · 4 in hail · 26 events
- Hail and Damaging Wind in Wyoming, July 9, 2009$101,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, July 9, 2009$50,000 · 1.75 in hail · 10 events
- Lightning Strike in North Carolina, July 9, 20095 injured · 1 event
- Hail in South Dakota, July 9, 2009$40,000 · 1 in hail · 1 event
- Flash Flood in West Virginia, July 9, 2009$20,000 · 1 event
- Hail and Damaging Wind in Wyoming, July 9, 2009$15,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Florida, July 9, 20091 injured · $1,000 · 1 in hail · 3 events
- Damaging Wind and Lightning Strike in Louisiana, July 9, 20091 injured · $2,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, July 9, 200950 kt wind · 9 events
- Flash Flooding and Hail in Minnesota, July 9, 20091.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172385.